The TGA is to make warfarin drug interaction warnings mandatory for the antifungal miconazole.
Topical antifungal products such as Daktarin Oral Gel currently have a recommendation for advisory statements to be included about the potential interaction with warfarin, the regulator notes in its latest Medicines Safety Update.
Miconazole preparations for topical oral mucosal use and topical vaginal use have a well-documented potential to inhibit the cytochrome P450 isoenzymes involved in warfarin metabolism, which can result in reduced warfarin clearance and an enhanced anticoagulant effect.
“This can lead to supra-therapeutic international normalised ration (INR) values and subsequent bleeding complications. Bleeding events can have fatal outcomes,” the Update notes.
While there have been previous advisory statements on the interaction risk issued in 1998 and 220, the TGA has now decided to strengthen the warnings in the Product Information and Consumer Medicines Information for the products..
“The TGA will be seeking to make the statement ‘Ask your doctor or pharmacist before use if you are taking warfarin, a medicine used to thin the blood, because bleeding or bruising may occur’ … a mandatory warning statement on these products.
According to the TGA Database of Adverse Event Notifications there have been 11 reports of INR with miconoazole products in the last decade as well as several reports of bleeding-related problems including chromaturia, haematemesis and eye haemorrhage and subarachnoid haemorrhage.